Alert archive / North Dakota / Tornado Warnings in 2024

Tornado Warning 4, NWS Bismarck, ND

June 27, 2024Billings County, Golden Valley County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jun 27, 2024, 4:37 PM MDT for Billings County, Golden Valley County, North Dakota. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2024, 4:37 PM MDT (22:37 UTC)
Expired
Jun 27, 2024, 5:00 PM MDT
In force
23 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Billings County, ND, Golden Valley County, ND

The radar

The Bismarck radar (KBIS), 224 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 4:38 PM MDTTORNADO9 Sse Trotters, NDDrone video from storm chaser confirms brief ground circulation under funnel cloud. Time came from video time stamp and exact location estimated from radar and spotter reports.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 3:49 PM MDTTornado WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.6 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2024-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2024-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

987 
WFUS53 KBIS 272237
TORBIS
NDC007-033-272300-
/O.NEW.KBIS.TO.W.0004.240627T2237Z-240627T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
437 PM MDT Thu Jun 27 2024

The National Weather Service in Bismarck has issued a

* Tornado Warning for...
  Northeastern Golden Valley County in southwestern North Dakota...
  Northwestern Billings County in southwestern North Dakota...

* Until 500 PM MDT.

* At 437 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles southeast of Trotters, or 22 miles northeast of
  Beach, moving southeast at 20 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Golden Valley and northwestern Billings Counties,
  including the following locations... Elkhorn State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4712 10394 4730 10391 4729 10322 4703 10326
TIME...MOT...LOC 2237Z 303DEG 18KT 4721 10382 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

ADAM
1 follow-up statement
120 
WWUS53 KBIS 272245
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
445 PM MDT Thu Jun 27 2024

NDC007-033-272300-
/O.CON.KBIS.TO.W.0004.000000T0000Z-240627T2300Z/
Golden Valley ND-Billings ND-
445 PM MDT Thu Jun 27 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR
NORTHEASTERN GOLDEN VALLEY AND NORTHWESTERN BILLINGS COUNTIES...

At 444 PM MDT, a severe thunderstorm capable of producing a tornado
was located 12 miles southeast of Trotters, or 21 miles northeast of
Beach, moving southeast at 30 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation. Spotters also reported a funnel 
         cloud with this storm.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Elkhorn State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4712 10394 4730 10391 4729 10322 4703 10326
TIME...MOT...LOC 2244Z 303DEG 25KT 4718 10375 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

ADAM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 27, 3:50 PM MDT, 47 minutes earlier. Its key messages:

  • Numerous severe thunderstorms (risk level 3 out of 5) are expected across the western half of the state between 4 PM CDT this afternoon and 2 AM CDT late tonight.
  • Initial storms developing in western North Dakota during the late afternoon and early evening hours will be capable of producing very large hail up to baseball ball size, damaging winds up to 70 mph, and a few tornadoes. Trends are suggesting that the southwest will have a more favorable environment than the northwest.
  • Storms may then develop into a line during the evening and overnight hours and move through western and into central North Dakota. Should this line develop, it will be capable of producing significant damaging winds as high as 80 mph.
  • The threat for severe weather greatly diminishes along the Highway 281 corridor, but isolated severe storms (risk level 1 out of 5) are still possible there later tonight.
Area forecast discussion, Jun 27, 3:50 PM MDT, 47 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
450 PM CDT Thu Jun 27 2024

.KEY MESSAGES...

- Numerous severe thunderstorms (risk level 3 out of 5) are
  expected across the western half of the state between 4 PM CDT
  this afternoon and 2 AM CDT late tonight.

- Initial storms developing in western North Dakota during the
  late afternoon and early evening hours will be capable of
  producing very large hail up to baseball ball size, damaging
  winds up to 70 mph, and a few tornadoes. Trends are suggesting
  that the southwest will have a more favorable environment than
  the northwest.

- Storms may then develop into a line during the evening and
  overnight hours and move through western and into central
  North Dakota. Should this line develop, it will be capable of
  producing significant damaging winds as high as 80 mph.

- The threat for severe weather greatly diminishes along the
  Highway 281 corridor, but isolated severe storms (risk level 1
  out of 5) are still possible there later tonight.

&&

.UPDATE...
Issued at 450 PM CDT Thu Jun 27 2024

Update for the issuance of a Tornado Watch for most of western
North Dakota until 10 PM CDT.

&&

.DISCUSSION...
Issued at 207 PM CDT Thu Jun 27 2024

The biggest forecast challenge remains the enhanced risk for severe
weather late this afternoon into tonight.

A warm frontal boundary with a NNW to SSE orientation off east
Montana surface low pressure should trigger thunderstorms late
this afternoon. Initially, this will result in a near
perpendicular orientation of the 0 to 6 km bulk shear and the
frontal boundary. As a result, there will likely be a few
supercells that develop in eastern Montana and/or western North
Dakota late this afternoon. Very quickly, trailing cold frontal
boundary will begin to occlude the front and bulk shear will
switch out of the southwest. This should result in thunderstorms
rapidly becoming clustered and then potentially linear.

All threats remain on the table during the supercell phase. As the
frontal boundary occludes, the triple point is progged to slide
from northwest to southeast mainly across southwestern North
Dakota, or rather, somewhere south and west of the Missouri
River. Or, potentially across far northwestern South Dakota.
The exact path of the triple point is uncertain, however, this
will be the area where tornadoes are most favored to occur as
highlighted by the highest sig tor parameter values. In regard
to very large hail, with a ribbon of instability potentially
reaching as high as 4000 J/kg co-located with 50 kts of 0 to 6
km bulk shear and strong anvil level winds, hail up to the size
of baseballs is entirely possible.

Of note, one major factor also favoring the southwest more so
than the northwest for discrete cells this afternoon is that
thick low level stratus is present over most of the area, except
the far southwest. This will help erode any capping that is in
place. At present, billow clouds are observable on satellite
that highlight things are presently stable with high shear. One
thing we will be watching for is when billow clouds begin to
dissipate and vertical agitation occurs. That will suggest
thunderstorms might fire within the next couple hours.

As storms begin to cluster and potentially line out during the
evening and move towards Highway 83, the tornado threat will
decrease as will the hail threat, although the straight line
wind risk may increase (up to 80 mph gusts possible). Hail up
to the size of ping pong balls and strong winds up to 80 mph are
possible mainly between areas along and east of Highway 83 and
west of Highway 281. As storms approach Highway 281 and areas
east, the threat will become mainly 70 mph winds, perhaps with
hail up to the size of quarters. All that said, there are
questions as to whether or not severe storms will have trouble
penetrating further east tonight, especially for locations east
of Highway 83, due to aforementioned thick low level stratus
that may hinder higher instability.

Conditions should be mostly dry Friday morning before another
shortwave off southern Canadian upper low pressure brings
additional showers and thunderstorms to the area on Friday.
Locations most likely to see additional rainfall Friday are
those in the north. Generally speaking, severe weather is not
anticipated, although there is a marginal risk for Rolette
County and clipping eastern Dickey and Bottineau Counties.
Saturday should then be dry and cold for this time of year with
highs mostly in the 60s. Slightly warmer temperatures are then
expected for next week with highs mostly in the low 70s to low
80s. Showers and thunderstorms are then likely to return by late
Sunday night and into early next week. A few storms may be
severe.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1259 PM CDT Thu Jun 27 2024

MVFR ceilings are present over most of western through central
ND. A few showers, along with an occasional rumble of thunder,
persist over parts of central ND. A more organized severe threat
is still expected to develop in the west later this afternoon
and rapidly progress eastward through the day. Initial
development could see all threats on the table including hail up
to the size of baseballs, 60 kt wind gusts, and a few
tornadoes. As storms become more linear in the evening, wind
gusts up to 70 kt will become the primary threat. TSRA and very
large variable wind speeds were used in TAFs to depict the most
likely timeframe for severe weather at a particular terminal.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Jones
DISCUSSION...Telken
AVIATION...Telken
Hazardous weather outlook, Jun 27, 1:18 PM MDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
218 PM CDT Thu Jun 27 2024

NDZ001>004-009>012-017>022-031>035-040>046-281930-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-
Billings-Stark-Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-Emmons-
218 PM CDT Thu Jun 27 2024 /118 PM MDT Thu Jun 27 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Numerous severe thunderstorms (risk level 3 out of 5) are expected
late this afternoon through this evening. Expected hazards
include very large hail up to baseball ball size, damaging winds
as high as 80 mph, and a few tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

NDZ005-013-023-025-036-037-047-048-050-051-281930-
Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure-
McIntosh-Dickey-
218 PM CDT Thu Jun 27 2024

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered severe thunderstorms are expected this
evening through tonight. Expected hazards include large hail up to
quarter size and damaging winds as high as 70 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed tonight.

Telken

In the hours before

Local storm report, Jun 27, 4:33 PM MDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
533 PM CDT Thu Jun 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Hail             2 SSE Trotters          47.30N 103.90W
06/27/2024  E1.00 Inch       Golden Valley      ND   Public

            Heavy rain. No measurement yet.

&&

RK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:40 PM MDTSevere Thunderstorm WarningBISGolden Valley, McKenzie65 min
Jun 27, 4:30 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, McKenzie60 min
Jun 27, 4:31 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope, Stark59 min
Jun 27, 4:48 PM MDTTornado WarningBISBillings, Slope, Stark27 min
Jun 27, 4:56 PM MDTTornado WarningBISBillings, Golden Valley34 min
Jun 27, 5:28 PM MDTSevere Thunderstorm Warning Considerable damage threatBISBillings47 min
Jun 27, 5:28 PM MDTSevere Thunderstorm Warning Considerable damage threatBISBillings, Hettinger, Slope, Stark62 min
Jun 27, 5:40 PM MDTSevere Thunderstorm Warning Considerable damage threatBISBowman, Golden Valley, Slope65 min
Jun 27, 5:44 PM MDTSevere Thunderstorm Warning Considerable damage threatBISBillings, Golden Valley46 min

Nearby

Tornado Warnings in North Dakota, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.